P&T COMMUNITY
 
MediMedia Managed Markets
Our
Other
Journal
Managed Care magazine
Login / Register
Join Us  Facebook  Twitter  Linked In

News Categories

 

 

 

CDC Warning: Acute Hepatitis and Liver Failure After Use of Dietary Supplement for Weight Loss or Muscle Building

Agency recommends increased vigilance by health care providers (November 8)

The Centers for Disease Control and Prevention (CDC) reports that on September 9, 2013, the Hawaii Department of Health (DOH) was notified of seven patients with severe acute hepatitis and sudden liver failure of unknown cause. The patients were previously healthy and had sought medical care from May through September 2013. Clinicians reported that all seven patients had used OxyELITE Pro (USPLabs), a dietary supplement marketed for weight loss and muscle gain, before becoming ill.

The investigation is ongoing, and the data presented are preliminary. Thus far, clinicians have reported 45 patients to the Hawaii DOH in response to a public health alert. Of those, 29 patients, including the original seven, were confirmed to have acute hepatitis after using a nutritional supplement for weight loss or muscle building. The median age of the 29 patients is 33 years; 14 (48%) are male. The most commonly reported symptoms included loss of appetite, light-colored stools, dark urine, and jaundice.

Of the 29 identified patients, 24 (83%) reported using OxyELITE Pro during the 60 days before becoming ill. No other dietary supplement or medication use was reported in common by more than two patients.

National case-finding efforts have identified several individuals from states outside Hawaii with reported use of OxyELITE Pro or other weight-loss or muscle-building dietary supplements before developing acute hepatitis of unknown cause. The CDC, in collaboration with state health departments, is collecting additional clinical and epidemiologic information from these individuals to determine whether this outbreak is national in scope.

The CDC recommends increased vigilance by public health agencies, emergency departments, and health care providers for patients who develop acute hepatitis or liver failure after the use of a weight-loss or muscle-building nutritional supplement. The CDC also recommends that, as part of a comprehensive evaluation, clinicians evaluating patients with acute hepatitis should ask about their consumption of dietary supplements.

Source: CDC; November 8, 2103.

More stories